MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ENSEAL 45 CM SHAFT, CURVED JAW; ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES

ETHICON ENDO-SURGERY, LLC. ENSEAL 45 CM SHAFT, CURVED JAW; ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES
Model Number NSLX145C
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch #: x96582.Additional information was obtained: an internal rapid response call was held on 2/13/2023 to discuss the tissue effect issues that a surgeon is experiencing.The affected surgeon is the division chief.He has been using the enseal for about a year.He mainly is experiencing issues when using the device to seal vessels and on the thick, inflamed omentum.Taking the short gastrics is fine.Normally he has 1-2 bleeds a year, but he just had one recently (this complaint).This procedure was a sleeve.When the surgeon was using the enseal with the omentum, he was experiencing sealing issues.The omentum was thicker and inflamed.After the issues that were experienced, the surgeon asked for a harmonic to complete the case.The patient had to be brought back for bleeding.The surgeon generally couldn¿t tell exactly where the bleeding was coming from, but he assumed it was from the area where the enseal was used and the enseal was the cause based off the issues he was experiencing.He is fully latching and waits for the end tones.He does not deploy the knife until he received confirmation the tissue was desiccated.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the device was received with no apparent damage.The device was tested on the generator and passed all functional testing.The energy output delivered from the device was verified.All tones were heard during functional testing.The device was tested with the test media and no anomalies were found.There were no anomalies noted with the functionality of the device.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.A manufacturing record evaluation was performed for the finished device lot/batch x96582, and no non-conformances were identified.
 
Event or Problem Description
It was reported that during a vertical sleeve gastrectomy procedure the device would not seal while taking mesenteric vessels.They tried a second and it would not seal either.Then they used a harmonic scalpel which completed the procedure with no patient consequences.

Brand Name
ENSEAL 45 CM SHAFT, CURVED JAW
Common Device Name
ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO SURGERY, INC. (CINCINNATI)
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key16525242
Report Number3005075853-2023-01434
Device Sequence Number5246105
Product Code GEI
UDI-Device Identifier10705036015499
UDI-Public10705036015499
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K172580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNSLX145C
Device Catalogue NumberNSLX145C
Device Lot NumberX96582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2023
Initial Report FDA Received Date03/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown